question-icon

Suggest treatment for athletes foot

default
Posted on Thu, 5 Feb 2015
Question: I have something called athletes foot. Have been using an ointment for over a month. While itching has subsided, the discoloration and scaling hasnt. What next to do
doctor
Answered by Dr. Vivek Chail (29 minutes later)
Brief Answer:
Please follow instructions given below

Detailed Answer:
Hi XXXX
Thanks for writing in to us.

I have read through your query in details.
You might have a severe athletes foot infection which is caused by fungus. Treatment of this condition might require time especially in cases where the infection is severe. Since you have been applying anti fungal ointments regularly for the last one month and the itch is no longer present, therefore it is slowly healing. You can continue applying the ointment for sometime longer until the skin stops scaling.

The scaling and discoloration will take time to respond to treatment and you must follow these instructions for quick recovery.
(i) Keep your feet dry, especially between your toes. Do not wear shoes all the time at home.
(ii) Change socks regularly.
(iii) Wear light, well-ventilated shoes.
(iv) Use alternate pairs of shoes.
(v) Protect your feet in common places where they can get wet like washrooms, pools and common showers.
(vi) Apply antifungal powder between toes and on your feet before wearing socks and after you get home.
(vii) Don't share shoes with any one else.

If you feel the infection is persisting even after two months of applying ointments then please consult a dermatologist and take oral anti fungal medications.

Wishing you a quick recovery.

Hope this answers your question. Please feel free to correct any oversight in my interpretation of your problems and discuss them in detail as per your requirements.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail (40 hours later)
Thank you Dr XXXXXXX

Just a clarification on your advice. As part of the infection, the affected area gets very dry and the skin cracks at the nodes. If I put an anti-fungal powder it would get worse. I had been advised by an earlier Doctor to use a strong moisturiser because of this dryness.

Now what I do is I put the anti-fungal cream in the morning while going to office, with shoes and socks. At night I apply the moisturiser, after washing up and getting ready for sleep. Is it fine to continue this routine and if so for how long. When do I know that I can stop.

Thanks

XXXX
doctor
Answered by Dr. Vivek Chail (3 hours later)
Brief Answer:
Please find details below

Detailed Answer:
Hi XXXX
Thanks for writing in with an update.

The first problem to be solved is clear the fungal infection. If the area is not kept dry then the fungal organisms will persist and healing will take a longer time. Application of antifungal powder like Candid will allow the feet to remain dry, especially the areas between the toes where sweat gets collected and treating the infection might get delayed. Application of antifungal powder will never make it worse. This is the reason I have written about the use of powders when wearing socks and shoes. If you avoid wearing shoes then it will be better for treating your infection.

Putting the cream is good but subsequently when your feet collects sweat then the area is no longer dry and this can take longer to treat the infection. You please continue to apply cream and if possible wear socks and sandals.

You can continue to apply moisturizer at night after washing and cleaning your feet. It is advisable to apply antifungal cream at night also.

The application of anti fungal ointment can take a longer time depending on the response and severity of the infection. In case there is very severe infection showing delayed response, you should consult a dermatologist and take oral antifungals as prescribed. Taking oral medications will distribute the medications in your blood stream and then fight the infection from inside.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail (17 hours later)
Thank you Dr XXXXXXX
doctor
Answered by Dr. Vivek Chail (1 hour later)
Brief Answer:
Welcome

Detailed Answer:
Hi XXXX
Welcome and thanks for sending in your query.

Should you have any further health queries at a later date and like to have it answered by me then please quote query Id 160107 and write attn. Dr.Vivek Chail in your next query. It will be directed to me by the moderators at our end.

Wishing you good health.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vivek Chail

Radiologist

Practicing since :2002

Answered : 6734 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for athletes foot

Brief Answer: Please follow instructions given below Detailed Answer: Hi XXXX Thanks for writing in to us. I have read through your query in details. You might have a severe athletes foot infection which is caused by fungus. Treatment of this condition might require time especially in cases where the infection is severe. Since you have been applying anti fungal ointments regularly for the last one month and the itch is no longer present, therefore it is slowly healing. You can continue applying the ointment for sometime longer until the skin stops scaling. The scaling and discoloration will take time to respond to treatment and you must follow these instructions for quick recovery. (i) Keep your feet dry, especially between your toes. Do not wear shoes all the time at home. (ii) Change socks regularly. (iii) Wear light, well-ventilated shoes. (iv) Use alternate pairs of shoes. (v) Protect your feet in common places where they can get wet like washrooms, pools and common showers. (vi) Apply antifungal powder between toes and on your feet before wearing socks and after you get home. (vii) Don't share shoes with any one else. If you feel the infection is persisting even after two months of applying ointments then please consult a dermatologist and take oral anti fungal medications. Wishing you a quick recovery. Hope this answers your question. Please feel free to correct any oversight in my interpretation of your problems and discuss them in detail as per your requirements. Hope your query is answered. Do write back if you have any doubts. Regards, Dr.Vivek